Pennsylvania, 2004Flash Flood in Pennsylvania, August 30, 2004
August 30, 2004 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 30, 1:37 PM EST, 2 hours earlier.
Area forecast discussion, Aug 30, 1:37 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
237 PM EDT MON AUG 30 2004
.SYNOPSIS...
ACTIVE AND WET PATTERN TO QUICKLY SHIFT TO QUIETER AND DRIER BY
TUESDAY. SLOW MOVING COLD FRONT WILL CONTINUE TO MOVE THRU CENTRAL
PA TONIGHT...CLEARING THE ENTIRE CWA BY MORNING. ALSO...THE REMNANTS
OF GASTON NOW ENTERING SOUTHERN VIRGINIA...AND HAS STARTED ITS TURN
TOWARDS THE NORTHEAST. AN UPPER LEVEL TROUGH CLEARLY EVIDENT ON
WATER VAPOR IMAGERY NOW OVER EASTERN WISCONSIN WILL HELP TO
ACCELERATE THE FRONT AND GASTON. CENTRAL PA SHOULD SEE VERY MINIMAL
EFFECTS FROM GASTON...WITH THE MAIN FOCUS OF RAIN ASSOC WITH THE
FONT. SFC HI PRES WILL GRADUALLY BUILD IN FOR TUE...AND MOVE
OVERHEAD BY WED. THIS WILL SET THE STAGE FOR DRY AND PLEASANT
WEATHER THROUGH THE WEEK.
&&
.AVIATION...
(FOR PERIOD 00Z SUN THROUGH 00Z MONDAY)
MVFR CIGS ACROSS THE HIGHER TERRAIN OF WESTERN PENN WILL GRADUALLY
DEVELOP EASTWARD DURING THE EVENING OVERNIGHT HOURS.
STRONGEST...SLOW MOVING CONVECTION THIS AFTERNOON WITH LOCAL
IFR/LIFR CIGS/VSBYS IS OCCURRING ALONG THE ALLEGHENY FRONT...NE TO
TIOGA COUNTY HERE OROGRAPHIC EFFECTS COINCIDING WITH MAXIMUM
DIFFERENTIAL HEATING ALONG THE EASTERN FRINGE OF THE AFOREMENTIONED
LARGER AREA OF MVFR CIGS.
LATER TONIGHT...AN AREA OF MAINLY IFR (LCL LIFR) CEILINGS WILL DRIFT
EAST IN THE WAKE OF THE FRONT. AFTERWARD (07Z->13Z TUES) PARTIAL
CLEARING BEHIND THE FRONT COMBINED WITH A FAIRLY LIGHT NW FLOW WILL
LEAD TO WIDESPREAD VALLEY FOG AND LIFR VSBYS ACROSS CENTRAL AND NW
PENN. CONDITIONS WILL GRADUALLY IMPROVE TO JUST AREAS OF MVFR CLOUDS
AND VSBYS LATE TUESDAY MORNING...WITH VFR CONDITIONS FOR TUESDAY
AFTERNOON ACROSS THE ENTIRE REGION.
&&
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MAIN CONCERN FOR REST OF TODAY AND THIS EVENING WILL BE FLASH
FLOODING ASSOC WITH TRAINING THUNDERSTORMS. PWATS OF 1.50-1.75 AND
PLENTY OF LIFT IN FAVORABLE RIGHT ENTRANCE REGION OF UPPER LEVEL 90
KT JET. ALSO CONV ALONG SFC FRONT PROVIDING LIFT. ANOTHER POTENTIAL
PROBLEM WILL BE ISOLATED SEVERE PULSE STORMS DEVELOPING ACROSS SE
2/3 OF THE CWA. LOTS OF BREAKS IN THE CLOUDS FROM STATE COLLEGE TO
WILLIAMSPORT TO ALTOONA AND POINTS EAST. THIS HAS RESULTED IN A
RAPIDLY DESTABILIZING BOUNDARY LAYER. CAPES OF 1000-2000 J/KG WITH
WEAK SHEAR WILL RESULT IN THE POTENTIAL FOR SOME WET MICROBURSTS
WITH THE STRONGEST STORMS. SEVERE AND FLOODING THREAT WILL DIMINISH
LATER THIS EVENING AS ATMOS STABILIZES. FORTUNATELY...THE REMNANTS
OF GASTON WILL NOT POSE A THREAT TO OUR AREA AND SHOULD RAPIDLY
ACCELERATE NE IN RESPONSE TO MIDWEST KICKER. NO SENSIBLE WEATHER TO
SPEAK OF TUESDAY...WITH NOTICEABLY LOWER HUMIDITY LEVELS.
&&
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
AS PREVIOUSLY ANTICIPATED...A QUIET STRETCH OF WEATHER IS ON THE
HORIZON FOR THE REST OF THE WEEK. ONLY REAL CHANGE TO PREVIOUS
FORECAST IS DELAYING CHANCE OF RAIN UNTIL SUNDAY ACROSS THE NW
MTNS...AS RIDGE LOOKS PRETTY PERSISTENT. ALL OTHER AREAS EXPECTED TO
REMAIN DRY UNTIL MONDAY...WHEN REMNANTS OF HURRICANE FRANCES MIGHT
HAVE TO BE DEALT WITH. STILL LOTS OF UNCERTAINTY AT THIS POINT...SO
WILL BROADBRUSH CHANCE POPS FOR NOW.
&&
.HYDROLOGY...
ISSUED A FLASH FLOOD WATCH FOR A NARROW STRIP OF COUNTIES FROM
NORTHERN MTNS...THRU CENTRAL MTNS...TO THE LAURELS. TRAINING
THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE IN THESE AREA INTO
THE EVENING HOURS. THESE STORMS WILL ONLY SLOWLY DRIFT EASTWARD.
FLOODING THREAT SHOULD DIMINISH BY MIDNIGHT...AS THE ATMOSPHERE
STABILIZES AND RAINFALL RATES DECREASE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ012-018-019-024>027-
033-034-037-041-045-046 UNTIL 11 PM EDT.
&&
SYNOPSIS/HYDROLOGY...JPV
AVIATION...LAMBERT
SHORT TERM/LONG TERM...JPVHazardous weather outlook, Aug 30, 4:01 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 AM EDT MON AUG 30 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310900-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
501 AM EDT MON AUG 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL ONCE AGAIN
FOCUS ALONG A STALLED FRONTAL BOUNDARY ACROSS CENTRAL AND WESTERN
PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND TONIGHT. ONE TO
TWO INCH PER HOUR RAINFALL RATES ARE POSSIBLE TODAY INTO TONIGHT
WHICH MAY CAUSE LOCAL FLOODING OF STREAMS...CREEKS AND POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, Blair
- When
- August 30, 3:37 PM EST to 9:48 PM EST
- Where
- Blair County, Holidaysburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding in Allegheny Township near Hollidaysburg. Flood waters closed roads and bridges, and affected 10 single-family homes. Two families were displaced and assisted by the American Red Cross.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Virginia, August 30, 20048 deaths · $29 million · 14 events
- Flash Flood in New York, August 30, 2004$20 million · 1 event
- Flash Flood in New York, August 30, 2004$4.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30, 2004$2.0 million · 1 event
- Flash Flood in New York, August 30 to 31, 2004$1.0 million · 1 event
- Flash Flood in New York, August 30, 2004$500,000 · 1 event
- Hail in Texas, August 30, 2004$365,000 · 1.75 in hail · 7 events
- Flash Flood in New York, August 30, 2004$280,000 · 1 event
- Tornadoes in Virginia, August 30, 2004$110,000 · F0 · 16 events
- Flooding in Vermont, August 30, 2004$70,000 · 2 events
- Flooding in Vermont, August 30, 2004$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421311.